What Can Happen If You Have Too Much Potassium

What Can Happen If You Have Too Much Potassium – Gummy vitamins taste good, which can lead to overconsumption. Here’s what you need to know if you – or your child – eat too much.

By Brianna Bell | Updated October 6, 2022 Medically reviewed by Anis Rehman, MD and Gerardo Sison, Pharm.D.

What Can Happen If You Have Too Much Potassium

What Can Happen If You Have Too Much Potassium

Share on Facebook logo Facebook Share on Twitter logo Twitter Share on LinkedIn logo LinkedIn Copy URL to clipboard Share URL icon copied to clipboard

If You’re Taking Vitamin D, You’re Probably Taking Too Much

If you have kids who take vitamin gummies, you may be familiar with the following: It’s the end of the day and you’re exhausted, but your kids suddenly don’t remember to take their tasty vitamin gummies. They remind you and you give them a gum (or two if it’s the right amount) while they like to chew extra like candy. When they were done, they reached for more. You remind them again that this is not candy. But what if your kids could unlock the security and help themselves even more?

The most important thing about gummy vitamins is that the product tastes good – and this can lead to overconsumption, both for children and adults. You might be wondering what happens if you eat too many gummy vitamins – can you overdose on vitamins? Here’s what you need to know about the negative effects of consuming more than the recommended serving size of over-the-counter gummy vitamins.

There are gummy versions of individual vitamins and minerals. But the most common form is a gummy multivitamin, a type of chewable vitamin that usually contains recommended amounts of three types of nutrients:

Tod Cooperman, MD, president of ConsumerLab—which independently tests and reviews vitamins and supplements—says, “It’s harder to make good quality gum than it is to make good pills. Unlike tablets, capsules, and capsules, we’ve found that chewing gum contains slightly more ingredients than listed.” And because regular vitamins don’t come with the attractiveness of added sugar, people aren’t so easy to take in large doses.

What To Do When Everything Is Too Much

Yes. Although many believe that you can never have too much of a good thing, it is possible to overdo it with various vitamins. For example, chewable multivitamins and vitamin C gummies contain toxic levels of the vitamin when taken in large amounts, even though they taste like gummy candy. In fact, more than 60,000 vitamin poisonings are reported to US poison control centers each year. Regarding the recommended dosage of gum supplements, including chewable multivitamins and vitamin C, it is best to follow the instructions on the label.

It is important to note that gummy vitamins may contain different amounts of nutrients than what is stated on the label, and may contain additives such as sugar, food coloring, or sugar alcohols that may cause problems if consumed in large amounts.

The amount of gummy vitamins required for an overdose depends on several factors, such as the composition of the vitamins and the general health of the individual. For example, eating 20 gummy vitamins can make you more likely to experience side effects like nausea and diarrhea. This is partly because most gummy vitamins contain sugar alcohols, which are known to cause digestive problems.

What Can Happen If You Have Too Much Potassium

In addition, people with kidney problems may be at greater risk of accumulating certain vitamins, such as vitamins A, E and K. The kidneys are important for filtering toxins and returning vitamins to the bloodstream. If a person has kidney disease, eating a handful of gummy vitamins or more may be enough to raise certain vitamins and minerals to toxic levels.

Exactly What To Do When You Overeat, According To Nutritionists

“Even with minimally toxic vitamins, consuming large amounts can lead to adverse gastrointestinal symptoms, including nausea, abdominal pain, and other digestive problems,” says Kelly Johnson-Arbor, MD, medical toxicologist and physician at National. Capital Poison Center.

While you may be concerned (and with good reason) if you or your child consume too many gummy vitamins, the side effects are likely to be mild, says Ashanti Woods, MD, a pediatrician at Mercy Medical Center in Baltimore, Maryland. This is especially true if the child consumes a very small handful of vitamins, once.

Eating hundreds of gummy vitamin supplements is considered a one-time overdose because they contain minerals like zinc, magnesium, and manganese that can be toxic to the body in large amounts, explains Gaby Udabor, NP, a holistic nurse practitioner at Gaby U Health. . & Fitness Hub. In addition, fat-soluble vitamins such as vitamins A, D, E and K can quickly accumulate in the body, causing serious health risks such as damage to various organs and systems, including the brain. Alternatively, eating a handful of gum over time is also considered excessive intake and can cause chronically elevated levels of vitamins and minerals, which can lead to serious health problems.

“Symptoms of overdose include upset stomach, nausea and vomiting, diarrhea, flushing, change in color of urine or stool, severe headache, dizziness, muscle pain,” Udabor said, adding that some people can even experience liver failure and coma from vitamins. . overdose. If you experience severe side effects, it may indicate an emergency that requires immediate medical attention.

What Happens When You Overeat

Overdosing on vitamins can cause various complications ranging from mild to severe. Excessive intake of vitamins A, C and D can include nausea, rashes, headaches and even more serious effects, according to the American Academy of Pediatrics (AAP). In addition, excessive intake of vitamin E can cause bleeding, and vitamin D can cause excess calcium in the blood, said Dr. Cooperman. High calcium levels (hypocalcemia) can then cause weakness and vomiting.

Vitamin K toxicity is rare but possible. Vitamin K3 (menadione) poisoning has been reported to cause yellowing of the skin or the whites of the eyes (jaundice), brain damage, and other problems in babies. For most people, too much vitamin K may not cause negative side effects. However, vitamin K can interact with certain medications, especially anticoagulants. Vitamin K can counteract the effects of anticoagulants such as warfarin, so caution is advised.

Iron overdose is probably the biggest problem, but parents and children who consume gummy multivitamins can relax. “Fortunately, to help reduce the risk of overdose, gummies usually do not contain iron—both because of the potential for overdose in children, as well as the fact that iron doesn’t taste good in gummies,” explained Dr. Cooperman. However, multivitamins for adults can contain relatively high amounts of iron, which can be dangerous if children accidentally take them.

What Can Happen If You Have Too Much Potassium

There are steps you can take if you or your child have eaten too many gummy vitamins.

Things To Do When You Have Too Much On Your Plate — The Multitasking Mom

Contact Poison Control: To be safe, it is best to contact your health care provider or poison control (1-800-222-1222) immediately after you discover that you or your child have eaten too many gummy vitamins. According to the National Poison Data System, in 2018 more than 41,000 calls were made to poison control centers related to vitamin consumption in children 5 years of age or younger. In the hospital, a health care provider may administer activated charcoal, IV fluids, medications to treat symptoms, and other supportive measures to treat vitamin toxicity.

Drink extra water: “Many multivitamins contain water-soluble vitamins, which are excreted quickly through the urine,” says Dr. Tree. “So keeping kids hydrated after ingestion will allow them to clear the vitamins faster.”

Take vitamins with you to the doctor: And if you see a doctor, make sure you take a container of vitamins with you. There are many types of chewing gum on the market for children, with many different medicinal and non-medicinal ingredients. It is important for the doctor to know what is in the particular vitamins that your child is taking.

Avoid overdosing: The American Academy of Pediatrics (AAP) recommends checking with your doctor before giving your child vitamins or supplements. Because of the high risk of overconsumption, the AAP recommends not giving children vitamins that are available through food sources, so try to maximize the function of important nutrients through a balanced diet. In this way, your child will benefit from a variety of vitamins and minerals, minus the added sugar. Too much potassium can result in the body not being able to filter out the extra potassium. This can cause symptoms including irregular heartbeat, muscle problems and shortness of breath.

Is It Possible To Over Insulate My House?

Having too much potassium in the blood is known as hyperkalemia. Potassium plays a role in your nerve signaling, metabolism and blood pressure.

Hyperkalemia occurs when the body cannot filter out extra potassium it does not need. Extra potassium messes with your nerve cells and muscles. This can lead to complications in your heart and other areas of your body.

Symptoms of high potassium may not be visible to you. You may first know you have hyperkalemia after a routine blood test. Your doctor can monitor your potassium levels more closely than any other mineral.

What Can Happen If You Have Too Much Potassium

Too much potassium in the blood can lead to heart disease, such as arrhythmia. This condition is also known as irregularity

Magnesium Overdose: Symptoms, Likelihood, And Risk Factors

0 0 votes
Article Rating
Subscribe
Notify of
guest
0 Comments
Inline Feedbacks
View all comments